MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458120
Medical Device Problem Codes Material Fragmentation (1261); Unraveled Material (1664)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device from the reported event has been returned to angiodynamics.As this is a purchased component, it will be forwarded for evaluation, along with a supplier corrective action request (scar) to the manufacturer, lake region medical.The results of the investigation will be submitted on a supplemental medwatch.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(6), while placing a picc: "on cannulation, guidewire not advancing, then unable to withdraw wire.More local anaesthetic given and further attempt made to withdraw wire unsuccessfully.Advice sought from vascular surgeon who advised that it could be withdrawn using more force.Wire finally pulled free but soft tip unravelled.On x-ray examination of patients's upper arm, wire fragment seen to be retained.Patient transferred to another hospital, and vascular surgeons surgically removed fragment under general anaesthetic." the guidewire has been returned to angiodynamics.
 
Additional Manufacturer Narrative
The end user hospital provided two potential lot numbers.A review of the device history records (dhr) was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The angiodynamics (b)(6) 2019 complaint report was reviewed for the bioflo picc product family and the failure mode "guidewire fractured/migrated." no adverse trend was indicated.As the guidewire supplied with the bioflo picc is purchased by angiodynamics from lake region medical, the returned sample was forwarded to lake region for evaluation along with a scar (supplier corrective action request).As per the scar response from the supplier, lake region medical reviewed the returned guidewire and found the guidewire to be sheared, in that the distal coil was stretched and unraveled.The observations made during analysis found that the distal weld and the most distal section of the core wire were not returned.The core wire flat section was twisted and 3 kinks were present on the guidewire as returned.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the evidence presented by the sample and the information provided by the event description, the device was forced against resistance; the excessive force used appeared to have impacted on the event as reported.Lake region medical performed a dhr review of the reported lots and found no indication of a manufacturing defect that could have impacted the reported event.The directions for use provided with the bioflo picc contain caution that "excessive force against resistance" or withdrawing the guidewire through the needle could result in guidewire damage.(pr (b)(4)).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8482140
Report Number1317056-2019-00052
Device Sequence Number1315163
Product Code LJS
UDI-Device IdentifierH965458120
UDI-PublicH965458120
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH965458120
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2019
Supplement Date Received by Manufacturer03/08/2019
Initial Report FDA Received Date04/04/2019
Supplement Report FDA Received Date05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;